MAUDE Adverse Event Report: COOK INC FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Death (1802)
Date of Event 10/10/2016
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported the radiology department attempted percutaneous transluminal angioplasty (pta) on the patient approximately two weeks prior to this incident, but could not get through the occlusion with the introducer.During this procedure femoral access was attempted but they were unable to get the flexor through so they switched to brachial access and were able to get the wire through but it was not in the introducer.Reportedly the introducer was easily removed but broke in two places exposing the coiling and became un-winded (unraveled).The physician was able to get 8 mm balloon through and dilate before inserting the introducer which didn't go through.About 5 cm piece of flexor remained inside the patient.Patient had very tight calcification that had been treated before with no success.It is believed the patient died during the procedure and it is assumed to have been due to dissection of the aorta.Additional information has been requested, a follow-up report will be completed if obtained.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, device history record, instructions for use (ifu), trends, quality control and a visual inspection of the returned device was conducted during the investigation.One used sheath was returned for investigation with the sheath completely separated into two pieces.There was exposed unwound/stretched coiling extending from both of the separated segments.The visual inspection of the returned device reported the check-flo assembly was found to be damaged (contained markings indicating that the check-flo assembly had likely been handled with equipment/tooling during removal of the complaint device).The proximal tubing segment was measured to be 62 cm.The distal 0.9 cm of the proximal tubing segment had an accordion type wrinkle.The distal tubing segment was measured to be 7 cm, and contained multiple sections with accordion type wrinkles.The tubing at the proximal edge of the distal segment was severely wrinkled and was found to be twisted.Also, the tubing at the separation site was found to be frayed.The distal tip of the sheath was found to be out of round and had a ruffled appearance.It was noted that the patient had a pre-existing condition of pad and very tight calcification.The radiology department had previously tried to treat (pta) the patient, but couldn't get through the occlusion.It is feasible to suggest that the root cause of this event was related to the patient's condition.It is possible that the sheath could have been partially advanced through the lesion, then met resistance and/or became stuck, likely resulting in damage to the sheath, which then could have led to separation of the sheath material and unwinding of the coil during removal of the device.Also, it was noted that the dilator was not inserted through the sheath during this event.The ifu states the dilator should be inserted when advancing and removing the sheath.Not using the introducer dilator could have contributed to the reported failure mode as well.The ifu also includes the following precaution, "do not attempt to insert or withdraw the wire guide and /or introducer if resistance is felt." "precautions: when inserting, manipulating, or withdrawing a device through an introducer always maintain introducer position.Do not attempt to insert or withdraw the wire guide and/or introducer if resistance is felt.Sheath introduction: insert the dilator completely into the introducer.If using an introducer with aq hydrophilic coating, activate hydrophilic coating by wetting the outer surface of the device with heparinized saline.Note: for best results, maintain wetted condition of device during placement.Using standard seldinger technique, access the target vessel with the appropriate needle.Insert wire into the vessel through the needle, then remove needle, leaving the wire guide in place.Insert dilator/sheath combination over wire guide.Remove wire guide and dilator, aspirate and flush introducer side-arm.Insert appropriately sized device as needed.Sheath removal: insert wire guide at least 10cm past the tip of the sheath.Insert the dilator over the wire into the sheath.Withdraw the sheath and dilator as a unit.Remove the wire guide." there is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6046245
Report Number1820334-2016-01270
Device Sequence Number18922232
Product Code DYB
UDI-Device Identifier00827002562202
UDI-Public(01)00827002562202(17)180917(10)6213411
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/12/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberKCFW-5.0-35-70-RB-HFANL0-HC
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/12/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/21/2016
Supplement Report FDA Received Date01/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age78 YR